New Mexico, 2002

Flood and Hail in New Mexico, August 10, 2002

August 10, 2002 · NWS EPZ · 5 events in 3 counties and zones

A line of strong to severe thunderstorms moved from northeast to southwest across southern NM with damaging winds and large hail. Trees were downed and a mobile home flipped near Garfield, while 1 1/4 inch diameter hail fell west of Hillsboro.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A line of strong to severe thunderstorms moved from northeast to southwest across southern NM with damaging winds and large hail. Trees were downed and a mobile home flipped near Garfield, while 1 1/4 inch diameter hail fell west of Hillsboro. Winds estimated at 60 mph lowered visibilities to near zero causing state police to close Interstate 10 east of Deming. Arroyo flooding led to the closure of Highway 180 northwest of Deming. Finally, as the storms began to exit the southern border of New Mexico, winds blew power poles down in Columbus while wind-driven nickel size hail covered the ground and cracked numerous car windshields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 10, 1:43 PM MST, 7 minutes earlier.

Area forecast discussion, Aug 10, 1:43 PM MST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT SAT AUG 10 2002

SYNOPSIS...
SCATTERED HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
BORDERLAND TONIGHT AS A MOIST UNSTABLE ATMOSPHERE COVERS THE REGION.
MOSTLY SUNNY...WARM AND DRIER WEATHER IS EXPECTED FOR MOST OF NEXT
WEEK AS HIGH PRESSURE ALOFT BUILDS OVER THE SOUTHERN ROCKIES.

DISCUSSION...
MORNING SOUNDINGS SHOWED MOIST UNSTABLE AIR MASS ACROSS CWA WITH
PRECIP WATER AROUND 1.3 INCHES AND CAPES NEAR 2500 J/KG. WEAK
SURFACE TROFF ALSO EXTENDED ACROSS SOUTHERN NEW MEXICO EARLY THIS
AFTERNOON WITH WEAK CONVERGENCE EXPECTED ALONG THIS FEATURE.
FINALLY SMALL MCS AND ASSOCIATED OUTFLOW WHICH DEVELOPED OVER SAC
MOUNTAINS NOW MOVING SOUTHWEST TOWARD DONA ANA AND WEST TEXAS ZONES.
SURFACE BOUNDARIES...HIGH TERRAIN AND SURFACE HEATING SHOULD ALL
COMBINE TO SUPPORT SCATTERED CONVECTION LATE THIS AFTERNOON/TONIGHT
WITH POTENTIAL FOR HEAVY RAINS.

SIGNIFICANT CHANGE IN PATTERN LIKELY AFTER TONIGHT. WATER VAPOR AND
UPPER AIR DATA SHOWING MUCH DRIER AIR ALOFT NORTH AND NORTHWEST OF
THE CWA TODAY. AS UPPER RIDGE EXPANDS ACROSS SOUTHERN ROCKIES SUNDAY
WINDS ALOFT WILL BECOME MORE NORTHWESTERLY PUSHING THIS DRIER AIR
OUR WAY. IN ADDITION THE EXPANSION OF THE RIDGE WILL RESULT IN WEAK
SUBSIDENCE OVER THE CWA AS WELL. THUS EXPECT PRECIP WATER AMOUNTS TO
FALL UNDER AN INCH BY SUNDAY EVENING WITH CONVECTION BEING ISOLATED
AT BEST. VERY WEAK BACKDOOR COLD FRONT MAY SLIDE SOUTH INTO THE CWA
ON LATE MONDAY AFTERNOON AS UPPER TROUGH MOVES ACROSS THE PLAINS.
HOWEVER AGAIN THINK CONVECTION WILL BE ISOLATED MONDAY AS HIGH
PRESSURE ALOFT AND WARM DRY AIR AT MID LEVELS KEEPS ACTIVITY
SUPPRESSED.

LONGER RANGE GUIDANCE IN GENERAL AGREEMENT IN ESTABLISHING
UNSEASONABLY STRONG LONGER WAVE TROUGH ACROSS CENTRAL U.S. LATTER
HALF OF WEEK WHILE SOUTHWESTERN RIDGE FLATTENS ANDS BECOMES ALIGNED
FROM GREAT BASIN THROUGH SOUTHERN NEW MEXICO. THIS KEEPS CWA IN
MID/UPPER NORTH/NORTHWEST FLOW WITH CONTINUED WEAK LARGE SCALE
SUBSIDENCE AND DRY AIR ADVECTION. MAY BE ENOUGH RESIDUAL LOW LEVEL
MOISTURE AND SURFACE HEATING FOR CONVECTION BU ACTIVITY SHOULD
REMAIN ISOLATED AT BEST.

EL PASO               UU  71/ 96/ 72/ 98/ 72  31111
LAS CRUCES            UU  66/ 94/ 67/ 96/ 67  32111
ALAMOGORDO            UU  66/ 94/ 67/ 96/ 67  32111
CLOUDCROFT            UU  49/ 74/ 50/ 76/ 50  23121
TRUTH OR CONSEQUENCES UU  68/ 95/ 69/ 97/ 69  32111
SILVER CITY           BU  60/ 88/ 61/ 90/ 61  43121
DEMING                UU  65/ 95/ 66/ 97/ 66  32111
LORDSBURG             UU  65/ 96/ 66/ 98/ 66  32111
SIERRA BLANCA         UU  67/ 93/ 68/ 95/ 68  32111

.ELP...NONE

05 ROGASH

N

In the hours before

Special weather statement, Aug 10, 1:26 PM MST, 24 minutes before
NMZ032-TXZ055-056-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
226 PM MDT SAT AUG 10 2002

...STRONG THUNDERSTORMS ACROSS WESTERN TEXAS AND SOUTH CENTRAL NEW
MEXICO...

AT 220 PM THIS AFTERNOON AND CLUSTER OF THUNDERSTORMS WAS MOVING
INTO EL PASO AND HUDSPETH COUNTIES IN TEXAS AND DONA ANA COUNTY NEW
MEXICO. THESE STORMS WILL MOVE INTO THE VICINITY OF EL
PASO...SOCORRO...AND ANTHONY TEXAS AND AROUND LAS
CRUCES...HATCH...RADIUM SPRINGS...SUNLAND PARK AND SANTA TERESA NEW
MEXICO. THE STORMS WILL ALSO CROSS INTERSTATE HIGHWAYS 10 AND 25.

THESE STORMS WILL PRODUCE SMALL HAIL...HEAVY RAINFALL AND WIND GUSTS
NEAR 50 MPH WITH AREAS OF LOW VISIBILITIES FROM BLOWING SAND AND
DUST.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER IN A STRONG
BUILDING. DRIVERS SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS FROM
BLOWING SAND AND DUST AND FROM LOCALLY FLOODED ROADS. REMEMBER NEVER
TO DRIVE ACROSS WATER COVERED ROADS BUT INSTEAD SEEK AN ALTERNATE
ROUTE OF TRAVEL.

The radar

The El Paso radar (KEPZ), 110 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
August 10, 1:50 PM MST
Where
Dona Ana County, Garfield
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
32.750, -107.250

Hail, Sierra

When
August 10, 3:10 PM MST to 3:15 PM MST
Where
Sierra County, 5 mi W of Hillsboro
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.917, -107.667

Thunderstorm Wind, Luna

When
August 10, 3:15 PM MST to 3:20 PM MST
Where
Luna County, 8 mi E of Deming
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -107.617

Flood, Luna

When
August 10, 3:15 PM MST to 5:15 PM MST
Where
Luna County, 5 mi NNW of Deming
Reported by
LAW ENFORCEMENT
Coordinates
32.182, -107.750 (the zone’s center; the record gives no point)

Hail, Luna

When
August 10, 3:58 PM MST to 4:15 PM MST
Where
Luna County, Columbus
Measured
0.88 in hail
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
31.833, -107.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317863, 5317864, 5317865, 5317866, 5317867.